Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2003, 2:30 AM CDT for Lyon County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 2:30 AM CDT (07:30 UTC)
- Expired
- May 4, 2003, 3:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 040730 SVRTOP KSC111-040800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 229 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 300 AM CDT * AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF EMPORIA...MOVING EAST AT 50 MPH. * SOME LOCATIONS AFFECTED... PLYMOUTH EMPORIA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3848 9634 3824 9634 3825 9596 3852 9595 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:50 PM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, May 3, 2:50 PM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 250 PM CDT SAT MAY 3 2003 PRECIPITATION CHANCES/THREAT FOR SEVERE THUNDERSTORMS AND TEMPERATURES ARE THE MAIN FORECAST CONCERN. LATEST WATER VAPOR SHOWING STRONG WAVE MOVING ACROSS SOUTHWESTERN U.S. READY TO EMERGE INTO THE CENTRAL PLAINS LATE TONIGHT AND SUNDAY. PROFILERS SHOWING ELEVATED WARM FRONT OVER CENTRAL OK WITH SFC FRONT FURTHER SOUTH TOWARDS THE RED RIVER. ELEVATED SHOWERS MOVED EASTWARD ACROSS THE CWA EARLIER TODAY...BUT MORE ELEVATED CONVECTION TRYING TO REDEVELOP FROM CENTRAL KS TO NORTHEAST OK ON THE NORTHEASTERN EDGE OF MOISTURE AXIS. ALTHOUGH MORE ELEVATED CONVECTION COULD DEVELOP THIS EVENING OVER THE CWA WITH WAA/MOISTURE ADVECTION...BEST CHANCE FOR CONVECTION WILL BE LATER WHEN DRYLINE CONVECTION THAT DEVELOPS ACROSS THE WEST THIS EVENING (AFTER BREAKING CAP)...MOVES EAST OVERNIGHT AND IS AIDED BY INCREASING LOW LEVEL JET AND ADDITIONAL MOISTURE ADVECTION. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY CONCERNS WITH THE STRONGER CONVECTION AS IT MOVES EAST THROUGH SUNRISE SUNDAY. OVERNIGHT CONVECTION MAY BE EXITING THE EASTERN PORTIONS OF THE CWA EARLY SUNDAY WITH DRYSLOT/LINE ADVANCING EAST ACROSS THE WESTERN HALF OF THE CWA BY NOON. WITH STEEPER LAPSE RATES AND STRONG WIND FIELDS/SHEAR ALOFT...AM STILL CONCERNED WITH ADDITIONAL REDEVELOPMENT ON SVR CONVECTION AROUND MIDDAY OVER THE NORTHEASTERN 1/3 OF THE CWA BEFORE IT QUICKLY MOVES EASTWARD INTO MO. WILL KEEP A CHANCE OVER THE EAST INTO THE AFTERNOON AND LIMIT PRECIP CHANCES TO THE MORNING ONLY OVER THE WESTERN CWA. SOUTH...THEN SOUTHWEST WINDS WILL BE STRONGER SUNDAY WITH THE DRYSLOT AND PROXIMITY TO THE DEEP SFC LOW OVER NEBRASKA...ALTHOUGH EXPECT SPEEDS...AT THIS TIME...TO REMAIN BELOW ADVISORY CRITERIA. SHOULD STILL BE IN THE WINDY CATEGORY WITH STRONGER GUSTS. WILL CONTINUE TO KEEP HIGHS SUNDAY IN THE LOWER 80S OVER THE EAST AHEAD OF DRYLINE...ONLY ADDING TO FURTHER DESTABILIZE THE ATMOSPHERE BEFORE DRIER AIR WORKS IN FROM THE SOUTHWEST DURING THE LATER HALF OF THE AFTERNOON. DRIER AIR CONTINUES TO WRAP INTO THE SYSTEM SUNDAY NIGHT AND MONDAY WITH CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS. WILL CONTINUE TO EDGE TEMPS DOWN INTO THE LOWER TO MID 70S ON MONDAY...THEN MAINLY THE UPPER 60S TO NEAR 70 FOR TUESDAY AND WEDNESDAY. WILL CONTINUE WITH DRY FCST AS WELL THROUGH TUESDAY. WILL KEEP A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AS ANOTHER WAVE MOVES EASTWARD ACROSS THE AREA BEFORE A STRONGER WAVE MOVES OUT INTO THE CENTRAL PLAINS BY SATURDAY. WILL ADD A CHANCE FOR THUNDERSTORMS FOR NEXT SATURDAY. .TOP...NONE.
Hazardous weather outlook, May 3, 9:42 PM CDT, 4 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 942 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHCENTRAL KANSAS AFTER MIDNIGHT...THEN SPREAD ACROSS NORTHEAST KANSAS DURING EARLY MORNING HOURS SUNDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY MORNING...MAINLY EAST OF A MARYSVILLE...MANHATTAN...COUNCIL GROVE LINE. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS EASTERN SECTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:35 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 25 min |
| May 4, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 41 min |
| May 4, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 17 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| May 4, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 64 min |
| May 4, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.